Louisiana, 2015

Hail and Damaging Wind in Louisiana, December 24, 2015

December 24, 2015 · NWS SHV · 2 events in 1 county or zone

A warm front moved northward across Northern Louisiana during the late evening hours of December 24th. An weak upper level disturbance moved eastward across the region as well and provided the lift necessary for the development of some strong to severe thunderstorms across Northern Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front moved northward across Northern Louisiana during the late evening hours of December 24th. An weak upper level disturbance moved eastward across the region as well and provided the lift necessary for the development of some strong to severe thunderstorms across Northern Louisiana. One of these storms produced hail and damaging winds in Claiborne Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 24, 10:22 PM CST, 58 minutes earlier.

Area forecast discussion, Dec 24, 10:22 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 PM CST THU DEC 24 2015

.DISCUSSION...
WARM FRONT CONTINUES TO CREEP NWD THIS EVENING WITH SHWRS AND
TSTMS DEVELOPING ALONG AND NEAR THE BOUNDARY. THIS TREND WILL
CONTINUE OVERNIGHT WITH THE AXIS OF HEAVIER CONVECTION EXTENDING
FROM NEAR ELD TO SHV AND OCH...WHERE SPC CONTINUES TO HIGHLIGHT A
MARGINAL SEVERE RISK AREA SO A FEW OF THESE STORMS COULD BECOME
STRONG AND PRODUCE PERIODS OF HEAVY RAINFALL AND GUSTY WINDS IN
ADDITION TO FREQUENT LIGHTNING. FOR NOW...THE CURRENT FORECAST HAS
A GOOD HANDLE ON THIS SCENARIO SO NO CHANGES ARE PLANNED AT THIS
TIME.

&&

.PREV DISCUSSION... /ISSUED 537 PM CST THU DEC 24 2015/

AVIATION...
A WARM FRONT WILL SHIFT NORTH OVERNIGHT BRINGING INCREASED CHANCES
OF SHOWERS AND THUNDERSTORMS. CONVECTION TO AFFECT AREA TERMINALS
AFTER 25/06Z AND CONTINUING THROUGH 25/15Z. HEAVIEST CONVECTION TO
AFFECT SHV/LFK/MLU/ELD TERMINAL SITES. OTHERWISE...LIGHT AND
VARIABLE WINDS TONIGHT TO BECOME SOUTH BEHIND THE FRONT ON
FRIDAY AND NORTHEAST ELSEWHERE...INCLUDING ELD/TXK. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  77  68  80 /  70  70  60  50
MLU  68  80  68  79 /  70  70  60  40
DEQ  53  68  60  75 /  30  40  70  80
TXK  58  68  64  77 /  50  60  60  60
ELD  63  72  66  78 /  70  70  70  50
TYR  58  74  68  79 /  40  40  50  60
GGG  61  75  67  79 /  50  60  50  50
LFK  67  79  69  79 /  60  60  50  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR ARZ050-051-059-060-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR OKZ077.

TX...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR TXZ096-097-108>112-124>126-136>138-149-150.

&&

19
Hazardous weather outlook, Dec 24, 6:21 AM CST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 AM CST THU DEC 24 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251230-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
621 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN ARKANSAS...FOR
NORTHERN LOUISIANA...FOR EASTERN TEXAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...
A FOGGY START TODAY FROM LUFKIN...TO MONROE...AND AFTER A NICE
AFTERNOON...WE CAN EXPECT MORE PATCHY AND DENSE FOG...AREA WIDE
FOR EARLY CHRISTMAS MORNING. IN ADDITION...THE WEAK FRONTAL
BOUNDARY...ALONG THAT SAME FOGGY LINE THIS MORNING...WILL BE
LIFTING BACK TO THE NORTHWEST...AS AN APPROACHING UPPER LOW TRIGGERS
RAPID DEVELOPMENT OF SHOWERS AND ELEVATED THUNDERSTORMS OVERNIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS WILL BE
ONGOING AND INCREASING IN COVERAGE ON CHRISTMAS DAY. WE CAN EXPECT
A LULL IN RAINFALL AREAS...AS THAT WARM FRONT LIFTS FARTHER NORTH
FOR CHRISTMAS NIGHT INTO SATURDAY...WITH MORE WARM WEATHER FOR
MOST LOCALES TO START THE WEEKEND. HOWEVER BY SUNDAY...A STRONG
COLD FRONT ON APPROACH...ALONG WITH A DEEP UPPER LOW...WILL BRING
BACK NUMEROUS THUNDERSTORMS TO THE AREA LATE SATURDAY ALONG I-30
AND THEN INTO THE 1-20 CORRIDOR FOR SUNDAY NIGHT AND EARLY MONDAY.
SOME OF THESE STORMS MAY BE SEVERE AND SOME OF THIS RAINFALL WILL
BE HEAVY AT TIMES...WITH SOME FLASH FLOODING POSSIBLE...AND RENEWED
THREAT FOR FLOODING ALONG OUR AREA RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED UNTIL THE
WEEKEND.

24

In the hours before

Special weather statement, Dec 24, 10:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CST THU DEC 24 2015

LAZ002>005-011-012-250500-
RED RIVER LA-CLAIBORNE LA-LINCOLN LA-BOSSIER LA-WEBSTER LA-
BIENVILLE LA-
1025 PM CST THU DEC 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIENVILLE...SOUTHEASTERN
BOSSIER...SOUTHEASTERN WEBSTER...WEST CENTRAL LINCOLN...SOUTHWESTERN
CLAIBORNE AND NORTH CENTRAL RED RIVER PARISHES UNTIL 1100 PM CST...

AT 1025 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER RINGGOLD...OR 17 MILES SOUTH OF MINDEN...MOVING NORTHEAST AT 35
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINDEN...ARCADIA...RINGGOLD...SIBLEY...GIBSLAND...DUBBERLY...HEFLIN...
CASTOR...ATHENS...JAMESTOWN...BRYCELAND...MOUNT LEBANON...NOLES LANDING...
HOLLY SPRINGS...OGDEN...SPRING LAKE...ADA...SAILES...LAKE BISTINEAU SOUTH
AND PLUM ORCHARD LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3263 9279 3219 9324 3224 9349 3225 9346
      3226 9348 3225 9348 3225 9349 3227 9350
      3227 9352 3230 9352 3229 9354 3281 9315
TIME...MOT...LOC 0425Z 215DEG 31KT 3236 9328

05

The radar

The Shreveport radar (KSHV), 82 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Claiborne

When
December 24, 11:20 PM CST
Where
Claiborne County, 0.9 mi NE of Homer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.790, -93.060

Thunderstorm Wind, Claiborne

When
December 24, 11:20 PM CST
Where
Claiborne County, 0.9 mi NE of Homer
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -93.060

A tree was downed on West 3rd Street in Homer, Louisiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606604, 606605.